MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H06
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00048.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil to the target vessel and attempted to detach it using the handle, but the handle was unable to detach the smart coil.Therefore, the smart coil was removed.The physician then re-advanced the smart coil to the target vessel and attempted to detach it again using the handle, but the same issue occurred.Therefore, the smart coil was removed and not used for the remainder of the procedure.The procedure was completed using four other smart coils and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of its pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly and had offset coil winds.The distal shaft braided section was exposed approximately 10.0 cm.The pull wire was intact with the distal detachment tip (ddt).Conclusions: evaluation of the returned smart coil revealed a broken and retracted pet lock.If a detachment handle is attached to the proximal end of the pusher assembly an actuated, damage such as a broken and retracted pet lock may occur.During the functional test, a demonstration handle was attached to the proximal end of the returned pusher assembly and actuated.However, the embolization coil did not detach from its pusher assembly.Further evaluation of the returned smart coil revealed that the distal shaft braided section was exposed, and the pull wire remained inside the ddt.If the braided shaft is exposed and an attempt is made to detach the coil, the pusher assembly may shorten, and the pull wire will not retract out of the ddt.If this occurs, the embolization coil will likely not detach.The root cause of these damages could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Box 6.Conclusions code 1: 4316 ¿ the investigation findings do not lead to a clear conclusion about the cause of the smart coil not being able to detach.This report is associated with mfr report number: 3005168196-2020-00048.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9602968
Report Number3005168196-2020-00047
Device Sequence Number584866
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Model Number400SMTSFT3H06
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF73015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/23/2019
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date01/17/2020
Supplement Report FDA Received Date03/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005